Nebraska, 2020

Flood in Nebraska, May 22 to 24, 2020

May 22 to 24, 2020 · NWS GID · 1 event in 1 county or zone

Persistent rainfall from a potent, slow moving upper low pressure system led to heavy rain and isolated flooding across south central Nebraska heading into the Memorial Day Holiday weekend. The worst of the flooding occurred near the Crystal Lake Recreation Area in Adams County, but pockets of minor/brief flooding were noted in and around Kearney as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$1.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Persistent rainfall from a potent, slow moving upper low pressure system led to heavy rain and isolated flooding across south central Nebraska heading into the Memorial Day Holiday weekend. The worst of the flooding occurred near the Crystal Lake Recreation Area in Adams County, but pockets of minor/brief flooding were noted in and around Kearney as well.

Rain first moved into the area during the early morning hours of Thursday, May 21st as a closed upper low pressure system slowly moved into the area. More persistent and heavier rain developed within a west to east band focused along the Highway 6 and Interstate 80 corridors around midday Thursday, and persisted through the late afternoon. Brief and minor flooding occurred in poor drainage areas in and around Kearney Thursday afternoon. Activity weakened and became somewhat disorganized during the evening hours, but pockets of light to moderate rain persisted through Thursday night and into Friday morning, May 22nd. The most persistent band of rain, with some embedded thunderstorms, developed around dawn on Friday and blossomed in coverage such that the entire area was seeing rainfall by noon as the upper low slowly inched its way into north central Kansas. Rainfall was efficient through the entire afternoon due to a persistent feed of moisture into the system from the southeast and very slow movement of the upper low. This led to increased runoff into area streams and rivers such that sandbagging was needed by Friday evening in Holstein due to rising river levels along the Little Blue River. Rainfall rates slowly decreased Friday evening and the upper low gained a little bit of eastward momentum as it moved into southeast Nebraska and northeast Kansas. New thunderstorm development in these areas began to cut off the moisture flow into south central Nebraska, with only isolated light showers persisting into Friday night. Widespread rain amounts of 3 to 6 inches resulted in flooding along the Little Blue River, as well as the Crystal Lake Recreation Area, which led to camper evacuations. Flood damages and lost revenue totaled $10,000 for the recreation area alone. Additional damage occurred to infrastructure including Highway 74 near Ayr (which was closed for a time on Saturday, May 23rd), numerous county roads, as well as a BNSF railroad bridge just north of Crystal Lake.

Meteorologically speaking, it was somewhat unusual to have such a potent, slow-moving, and cut-off upper low pressure system so late into spring. The slow moving nature of the upper low, along with nearly stationary forcing from deformation within the northwest quadrant, were the key factors that led to such heavy rain amounts as precipitable water values were not overly high, around 1.1 to 1.4 . Persistent cloud cover, cool surface temperatures, and weak mid level lapse rates kept instability values seasonably low, generally less than 1000 J/kg, meaning this heavy rain event was largely synoptic driven, with a lesser convective component than normally seen during late May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 22, 2:43 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 22, 2:43 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
343 PM CDT Fri May 22 2020

.SHORT TERM...(This evening through Saturday)
Issued at 342 PM CDT Fri May 22 2020

The upper low continues to move through the forecast area this
afternoon. The low shows up well in the circulation of the
precipitation on radar.

The low has been slow to move through the area this afternoon. The
rain shield has been fairly consistent for a few hours now. For the
most part, it is just showers, but there are a few occasional
rumbles of thunder. Models continue to move the low through the area
and then the precipitation should move out of the area. Even though
the last few hours the low has been slow to move, expect that it
should start to move this evening.

Later tonight, the clouds should diminish and lows dip into the 50s.
Saturday there is a short wave ridge that moves through the area.
Skies should be partly cloudy and with south winds, temperatures
should warm up. Highs will reach the upper 70s to mid 80s. Most of
the day should be dry, but toward the late afternoon, an upper level
wave will approach the area. There could be a few thunderstorms
later in the afternoon. As for severe weather, there is plenty of
CAPE and shear to work with. There is a chance that thunderstorms
that do develop, could be severe.

.LONG TERM...(Saturday night through Friday)
Issued at 342 PM CDT Fri May 22 2020

The upper level wave is expected to continue to move through the
area Saturday night and Sunday. There is a cold front that will move
into the area late Saturday night and it moves through the area on
Sunday. There are a few models that try to bring thunderstorms into
the forecast area along the front, but on the other hand, there are
some that keep most of the thunderstorms to the north of the area,
or just barely bring it into the area. The most likely area to have
thunderstorms will be in the north. Expect that if the main band of
thunderstorms moves in, they have potential to have severe weather,
but there is some question how far they will move into the area. By
the time the front moves into the area, the CAPE diminishes rapidly
and thunder becomes less likely. The showers and thunderstorms could
diminish some Sunday morning, but return as another upper level wave
moves into the area Sunday afternoon.

Sunday night through Friday there is an upper level low that
develops in the Rockies and moves into the southern plains. There
will be on and off chances for showers and thunderstorms. The models
have been moving the low just a little further to the south than
yesterday. The best chances will be Sunday night into Monday with an
upper level wave that moves in ahead of the main upper level low.
Then as the low moves into the southern plains, the chances will be
focused to the south of the area and the chances are much lower.
Temperatures will be a little cooler on Monday, but the rest of the
week will be near seasonal.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1237 PM CDT Fri May 22 2020

Expect there to be some lower clouds through much of the TAF
period. Most of the time, there will be MVFR clouds and some lower
visibilities with the rain and occasional thunderstorms.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, May 22, 4:20 PM CST, 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
520 PM CDT Fri May 22 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
520 PM CDT Fri May 22 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms are possible into this evening for locations
generally east of a line from Aurora, Nebraska to Beloit, KS.
Brief funnel clouds are possible until around 7 pm in these
areas.

Moderate rain showers will gradually end from west to east this
evening and early tonight. Runoff from heavy rainfall of 2 to 5
inches and locally higher amounts will cause areas of lowland
flooding and rises in rivers and creeks. A Flood Warning is in
effect for eastern Franklin County through Saturday morning and a
Flood Advisory until Saturday morning for much of south central
Nebraska. Please refer to the Flood Warning and Advisory messages
for further information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances for thunderstorms continue through the Memorial Day
weekend and intermittently through next week. Severe thunderstorms
are possible primarily across south central Nebraska Saturday
night and for locations south of a Beaver City to Genoa line
Sunday and Sunday night. The primary hazards from the storms will
be large hail and damaging winds.

In addition, heavy rainfall amounts in excess of one inch are
possible with the storms this weekend and additional rainfall on
already saturated grounds may cause flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any
flooding. Spotter activation may be needed Saturday night and
again on Sunday.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 22, 4:57 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
557 PM CDT Fri May 22 2020

NEZ077-086-087-230000-
Fillmore-Nuckolls-Thayer-
Including the cities of Geneva, Exeter, Fairmont, Bostwick,
Superior, Nelson, Hebron, and Deshler
557 PM CDT Fri May 22 2020

...BRIEF FUNNEL CLOUDS POSSIBLE IN ASSOCIATION WITH AREA OF
SHOWERS OR WEAK THUNDERSTORMS ACROSS PORTIONS OF NUCKOLLS, THAYER
AND FILLMORE COUNTIES...

At 545 PM, storm spotters sighted funnel clouds near Carleton,
Nebraska in Thayer County. The funnel cloud is associated with
rain showers or a weak thunderstorm...and funnel clouds will
remain possible through 7 pm.

The funnel clouds form as the updraft of a shower or very weak
thunderstorm stretches very small pre-existing areas of rotation
into funnels, similar to a landspout. The funnels usually last
for only a short period of time and normally do not come in
contact with the ground. They typically pose no threat to public
safety. If they do touch down, it is usually for a very brief
period and the damage is relatively minor.

If a funnel cloud is sighted, first take any necessary tornado
safety precautions, and then report the funnel cloud activity to
the National Weather Service in Hastings and local law
enforcement.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Adams

When
May 22, 5:00 PM CST to May 24, 11:00 AM CST
Where
Adams County, 5.68 mi NNW of Holstein to 8.01 mi S of Hastings
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
40.541, -98.704

Heavy rain around and upstream of this area resulted in flooding during the Memorial Day holiday weekend. Widespread amounts of 3 to 6 inches fell, with much of the flooding affecting areas along the Little Blue River. Sandbagging was required in Holstein on the evening of the 22nd due to rising waters. Flooding affected the Crystal Lake Recreation Area near Ayr. All campers were evacuated, with flooding causing damage and a loss of revenue for the holiday weekend, totaling approximately 10,000 dollars. Numerous rural roads were damaged, and Highway 74 near Ayr was closed for a period of time due to debris becoming jammed under a bridge, causing water to rise over the road. The highway reopened during the late evening hours of May 23rd. Major damage to a BNSF trestle bridge was reported north of the Crystal Lake campground due to clogged water drainage and undermining. Flooding subsided on the 24th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888877.